West Virginia, 2018

Flash Flooding in West Virginia, May 17 to 18, 2018

May 17 to 18, 2018 · NWS RNK · 2 events in 1 county or zone

The combination of weak low pressure interacting with a stalled frontal boundary along with the soggy air mass produced very heavy rainfall across parts of Monroe County. 07 most of which fell in several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The combination of weak low pressure interacting with a stalled frontal boundary along with the soggy air mass produced very heavy rainfall across parts of Monroe County. Union IFLOWS (UNNW2) had 3.07 most of which fell in several hours. Residents described the flooding as 'the worst they had ever seen'.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 17, 3:17 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, May 17, 3:17 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
417 PM EDT Thu May 17 2018

.SYNOPSIS...
A stationary frontal extends from central West Virginia into
central Virginia. Meanwhile, an area of low pressure was
lifting north lift north through the southern Appalachians.
Warm and humid conditions will continue into the weekend with
widespread and numerous showers and thunderstorms through Friday
becoming more scattered over the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 345 PM EDT Thursday...

Numerous to widespread showers will be common across the
forecast area through Friday. Synoptic pattern supports slow
moving deep convection with mean wind of 10 kts or less.
Main focus for heavy, and potentially excessive rainfall, will
reside along a stationary front vcnty of I-64, this front the
focus for persistent convergence. In addition, a pseudo-tropical
low will move north into the southern Appalachians tonight.
This feature, although becoming less discernable in the model
data with time, should track directly overhead providing dynamic
support in addition to a sustainable fetch of southeasterly low
level flow into the east side of the Appalachians.

Based on the combination of all aforementioned features, think
its prudent to blanket the entire forecast area with a flash
flood watch. Counties adjacent to the Blue Ridge and along the
frontal boundary will be most susceptible per the better
convergence and low level lift. However, tendency of convective
elements to drift away from the Blue Ridge makes it hard to
discount potential even for the piedmont, and especially for the
urban areas where a torrential downpour will quickly compromise
the drainage infrastructure.

With respect to temperatures, the abnormally humid conditions
will lead to well above normal minimum temperatures in the 60s
to even near 70 across the Piedmont, with high temperatures
mostly in the 70s mountains to the lower 80s Piedmont. Keep in
mind that normal low temperatures this time of year are in the
40s with highs in the 70s to near 80. Thus, the minimum
temperatures will be averaging 15-20 degrees above normal
through the weekend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Thursday...

The item of focus for this portion of the forecast will be a slowly
northward moving upper level low across the Lower Ohio/Tennessee
River valleys and copious moisture that will be streaming north on
its east side. This moisture will be impacting our region with
moderate to heavy rain showers and some thunderstorms through
Saturday night. A Flash Flood Watch is in effect for the first half
of Friday night for entire region. As we progress into and through
this part of the forecast, where, and how much, precipitation falls,
and additional expected precipitation, will dictate where, and if,
any additional watches may be needed through Saturday night.

There will be a brief lull in the precipitation late Saturday night
into early Sunday morning as the upper low washes out and gets
caught up in the northern jet. In its wake will a brief period where
a shortwave ridge will be over the area, all the while an area of
low pressure begins to develop across the Central Plains states.

This low will begin to head eastward Sunday night. A return of
precipitation is expected as early as Sunday afternoon across
western sections of the region where surface heating, and a
beginnings of a return of low level moisture will coincide. Sunday
night, with the loss of daytime heat, precipitation coverage will
decline. However, scattered showers will still be possible in the
west, within the region of best moisture return and dynamics aloft
in advance of approaching low pressure.

Temperatures during this part of the forecast will start around five
degrees above normal for Saturday, but warm to around five to ten
degrees above normal on Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM EDT Thursday...

On Monday, an area of surface low pressure is expected to be heading
east through Indiana along a stationary front that extends into
Pennsylvania. The low's associated cold front will trail southwest
into eastern Texas, all while its parent upper low tracks through
the western Great Lakes region. High pressure will still be anchored
in the western Atlantic, east of the GA/FL. For our region, plenty
of moisture streaming north between the cold front and the high
pressure will be realized in form of at least a mostly cloudy sky
and an abundance of showers and some thunderstorms.

Monday night into Tuesday, the surface low is expected to have
reached KY/OH/WV with the stationary front over PA sinking south as
a backdoor cold front. The cold front associated with the surface
low is progged to stall and take on warm front characteristics from
roughly Missouri into Kansas. While there initially be a decrease in
coverage of precipitation across the region Monday night, most of
this decline will be due to loss of heating. Western sections of the
area, closer to the approaching low, will be the most likely to
continue to see some isolated to scattered showers, and few storms,
through the night. On Tuesday, coverage is expected to increase
again with the return of daytime heating, and increased dynamics as
the system draws closer.

Tuesday night night into Wednesday, look for the low to wash out,
but the back door cold front will continue to inch south through,
then south of the area, stalling over GA/SC by Thursday morning, and
remaining there into Friday. Behind the front, high pressure will
build into our region. The result for our region will be another
decrease in coverage Tuesday night with the loss of heating. On
Wednesday, scattered showers will be confined to primarily the
southern third of the area.  Wednesday night into Thursday, limited,
if any, precipitation is forecast for the area with the push of high
pressure into the area.

Temperatures during this portion of the forecast will average about
ten degrees above normal on Monday, and trend cooler each day. By
Thursday, temperatures will average around five degrees above
normal.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 345 PM EDT Thursday...

Generally marginal to poor aviation conditions will continue
through the TAF valid period as a pseudo-tropical area of low
pressure tracks north through the southeast states and into the
southern Appalachians and the eastern TN valley. The low
pressure area will combine with a stationary front across
central WV into central VA keeping widespread low clouds, areas
of fog, rain showers, and a few thunderstorms in the forecast
for the next several days. As the core of the remnant low
pressure area tracks north through the region tonight and early
Friday, that is when the best coverage of rainfall, lowest
ceilings, and lowest visibilities are expected overall. This
applies pretty much to the entire forecast area, however
ceilings and visibilities will tend to be lower across areas
west of the Blue Ridge and especially through the higher terrain
where ceilings and/or visibilities could be IFR through much of
the TAF valid period. Periods of MVFR to low end VFR will be
most likely across the Piedmont this evening before
deterioriating to IFR-LIFR across most of the region overnight
into Friday morning. A period of heavier rain showers during the
evening will likely evolve into light rain and fog with LIFR
ceilings and visibilities Friday morning before 12Z.

Winds are expected to be light southeast 3-5 mph through most of
the day veering more to light southwest overnight into early
Friday. Speeds remaining 5kts or less through most of the TAF
valid period. Mainly calm winds are expected overnight.

Medium confidence in ceilings and visibilities through the TAF
valid period. High confidence in wind speed, medium to high
confidence in wind direction through the TAF valid period. Low
to medium confidence on thunderstorm potential through the
period.

.Extended Aviation Discussion...

The pseudo-tropical low and the lingering frontal boundary will
begin to drift north of the CWA Friday and especially into the
weekend. This should bring about a slight decrease in rain
coverage Friday with activity trending more scattered and
diurnal in nature as we go into the weekend and high pressure
ridging is noted across the southeast states. However, still
feel that chances for showers/thunderstorms and associated
aviation issues will be greater than normal for this time of the
year, at least through Saturday with periods of sub-VFR
possible. Fog and low clouds will be common during the late
night and early morning hours as well. After more isolated
storms on Sunday, appears another weak cold front may bring
increasing coverage of showers and thunderstorms again on
Monday.

&&

.HYDROLOGY...
A Flash Flood Watch is in effect for the entire CWA through
Mid-Night Friday night.

The main concern through Friday will be for localized flash
flooding, as well as flooding on small creeks, streams, and
smaller rivers as a result of heavy tropical rain showers and
thunderstorms expected across the area.

Rainfall during the past few days has been spotty and highly
variable, but as low pressure passes overhead Friday, the
coverage is expected to increase. Flood Guidance suggests 2
inches or more of rain in less than 3 hrs may lead to flooding,
and if this sort of rainfall occurs in less than an hour, flash
flooding would be possible.

WPC is concerned about excessive rainfall, and especially for
those areas along a stationary near the Interstate 64 corridor.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through Friday evening for NCZ001>006-
     018>020.
WV...Flash Flood Watch through Friday evening for WVZ042>044-507-
     508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, May 17, 2:20 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
320 PM EDT Thu May 17 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-181930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
320 PM EDT Thu May 17 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch through Friday.

Numerous showers and thunderstorms are expected tonight through
Friday as an area of low pressure moves north through the region.
Periods of heavy rainfall is expected with excessive runoff possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 5:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLASH FLOOD      2 WNW STEWARTSVILLE     37.28N 79.84W
05/17/2018                   BEDFORD            VA   TRAINED SPOTTER

            2 FEET OF RAPIDLY FLOWING WATER OVER THE INTERSECTION OF
            HAZELWOOD TERRACE AND BEAGLE CLUB ROAD WITH SMALL DEBRIS
            FLOW AND SMALL TREE PUSHED INTO AND THROUGH ROADWAY. 4.32
            INCHES OF RAIN MEASURED SINCE 255 PM.

&&

WERT

The radar

The Roanoke radar (KFCX), 62 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
May 17, 6:00 PM EST to May 18, 12:00 AM EST
Where
Monroe County, 0.65 mi ESE of Raines Corner to 0.49 mi NW of Laurel Branch
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
37.518, -80.609

Indian Creek was reported to be out of its banks and flowing across Route 219 at a depth of at least two feet in the Salt Sulphur Springs area. At least four homes in the same area received flood damage, including a bed and breakfast. The Union Rescue Squad office was also flooded. Several other creeks were reported to be flooded closing more roads. Route 122 was reported with water over the road in the Raines Corner area. The Indian Creek gauge near Red Sulphur Springs (INCW2) located downstream of the heaviest rain area, crested at 11.62 feet, above the Minor flood stage of 8 feet.

Flash Flood, Monroe

When
May 17, 10:41 PM EST to May 18, 1:41 AM EST
Where
Monroe County, 0.96 mi NNW of Second Creek to 0.56 mi N of Second Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.683, -80.457

Second Creek was reported in flood closing Second Creek Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748831, 750035.